Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 370, NWS Wichita, KS

October 2, 2002Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 2, 2002, 1:11 PM CDT for Sumner County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2002, 1:11 PM CDT (18:11 UTC)
Expired
Oct 2, 2002, 2:00 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 1:30 PM CDTThunderstorm Wind 52 EMayfield, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS53 KICT 021811
SVRICT
KSC191-021900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT WED OCT 2 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN KANSAS

* UNTIL 200 PM CDT.

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF METCALF STN...OR ABOUT 16
  MILES EAST OF ANTHONY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MCFARLAND AROUND 125 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 200 PM CDT.

LAT...LON 3720 9780 3708 9763 3736 9731 3747 9752

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:24 AM CDT, 9 hours 47 minutes earlier.

Area forecast discussion, Oct 2, 3:24 AM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT WED OCT 2 2002

FCST CONCERN IS PRECIP CHANCES FOR THE FIRST FOUR PERIODS, WITH
STRONG SHORT WAVE SWEEPING THROUGH AREA THURSDAY-THURSDAY NIGHT.

FRONT APPEARS TO BE MOVING SOUTH FASTER THAN PREVIOUSLY
THOUGHT. WITH WINDS AT RSL AT 06Z ALREADY OUT OF THE NORTH. LARGE
CLUSTER OF TSRA OVER DDCS CWA IS A RESULT OF STRONG 850MB
CONVERGENCE AT THE NOSE OF JET, ALONG WITH STRONG WARM ADVECTION.
STRONG ISENTROPIC LIFT IN THE 305K-310 LAYER IS AIDING IN THE
CONTINUED DEVELOPMENT OF SHOWERS AND STORMS OVER CENTRAL KS.

TDY: THIS AREA OF ISENTROPIC LIFT SINKS SOUTH EARLY TODAY, WHICH
SHOULD CONTINUE TO PROMOTE MORE SHOWER DEVELOPMENT FARTHER SOUTH.
THE FRONTAL MOVEMENT WL SLOW CONSIDERABLE AS UPPER FLOW BECOMES
PARALLEL TO FRONT. 850MB FLOW WL STILL ALLOW MOISTURE TO BE PUMPED
OVER THE FRONT, WITH A CLASSIC OVERRUNNING SITUATION SETTING-UP. AM
NOT TOTALLY CONFIDENT ON HOW MUCH AREAL COVERAGE OF PRECIP WERE
GONNA GET TODAY. BUT DO FEEL WE WL HAVE SCATTERED SHOWERS AROUND
THROUGHOUT THE DAY. A LARGE GRADIENT FOR MAXS WL EXISTS TODAY, WITH
FRONT BISECTING CWA. LOW 60S OVER CENTRAL KS, TO AROUND 90 OVER THE
SE.

TNGHT: EVERY IMPRESSIVE OVERRUNNING SCENARIO SETTING UP, AS LOW
LEVEL JET KICKS-UP. SFC FRONT BY 09Z THUR SHOULD BE SITUATED FROM NE
OK, THROUGH THE NW TEXAS. ATTM, ISENTROPIC LIFT LOOKS VERY
IMPRESSIVE OVER S CENTRAL AND SOUTHEAST KS. 850MB DPS IN THE 15
DEGREE C RANGE DOES NOT HURT ANYTHING EITHER. NOR DOES LIS ABOVE
850MB IN THE -2 TO -4 RANGE. ALL OF THIS SAID, TNGHT LOOKS WET. WL
UP POPS TO LIKELY OVER SOUTH CENTRAL AND MOST OF SE. WITH CHANCE
OVER CENTRAL KS.

THUR: AS INTENSE SHORT WAVE APPROACHES WESTERN KS AND OK, SFC LOW WL
DEEPEN OVER NW TX. AS THIS OCCURS, THE FRONT WL LIFT BACK NORTH AS A
WARM FRONT. 1000-850MB THETA-E ADVECTION WL ALSO INCREASE THURSDAY,
WHICH WL KEEP RAIN CHANCES IN THE FORECAST. MOST OF THE CONVECTIVE
ACTIVITY WL BE DEPENDANT ON HOW MUCH HEATING WE CAN GET WITH CLOUDS
AROUND. BUT ATTM MESO-ETA IS FCSTING CAPES AROUND 2000 J/KG OVER SE
KS. TEMPS WL ALSO BE STRONGLY DEPENDANT ON CLOUDS. WL BUMP TEMPS UP
ONLY SLIGHTLY FROM PREV FCST.

THURS NGHT: COMPARED TO LAST NGHTS RUNS, ALL MODELS ARE FASTER
SWEEPING THIS SYSTEM THROUGH. SO THIS PERIOD SHOULD BE WHEN THE MAIN
SHORT WAVE KICKS-OUT. NEEDLESS TO SAY, THIS SHOULD BE AN INTERESTING
DAY. ATTM, FEEL A LINE OF SHOWERS AND STORMS WL DEVELOP AND PUSH
THROUGH THE CWA. THE SEVERITY OF THE CONVECTIVE ACTIVITY WL BE
LIMITED DUE TO NOT BEING ABLE TO UTILIZE FULL INSTABILITY, WITH MAIN
SYSTEM COMING THROUGH IN THE EVENING.  A 110KT-120KT JET WL
ACCOMPANY THIS SYSTEM AS IT LIFTS OUT, AND MUCH OF CENTRAL KS WL BE
SITUATED IN THE RIGHT REAR OF IT. WL GO AHEAD AND INCREASE POPS TO
LIKELY STATUS.

FRI-FRIDAY NGHT: SHOWERS AND STORMS WL STILL BE POSSIBLE EARLY
FRI, ESPECIALLY OVER SE KS. BY 12Z FRI, THE MAIN FRONT SHOULD BE
BASICALLY ON TOP OF SE KS. PREV FCST HAS THIS WELL IN HAND. PRECIP
CHANCES WILL DECREASE AS THE DAY WARES ON, SO WL SPLIT WX GRID TO
ACCOUNT FOR THIS.

SAT-TUES: WEAK SFC RIDGE WL SET UP ACROSS CWA SAT. PER ECMS 850MB
TEMPS WL BUMP HIGHS SLIGHTLY FOR SAT. ANOTHER SHORTWAVE WL SWEEP
THROUGH CWA EARLY SUNDAY, WITH ITS ASSOCIATED COLD FRONT. THE
LATEST AVN IS QUIT A BIT FASTER THAN THE LAST ECM WITH THE FRONTAL
PASSAGE SUNDAY/MONDAY. BUT REGARDLESS OF THE TIMING OF THIS WEAK
WAVE, FEEL THERE IS NOT ENOUGH MOISTURE TO GENERATE PRECIP ALONG
THIS FRONT. WITH THE ECMS PERFORMANCE WITH THIS LATEST SYSTEM, IT
MIGHT HAVE A BETTER CHANCE TO VERIFY. BY MONDAY 12Z, ALL MODELS HAVE
SFC RIDGE PLANTED OVER OK. ATTM, MONDAY LOOKS LIKE A FAIRLY COOL
DAY, WITH LOW 70S FOR HIGHS. RETURN FLOW WL COMMENCE TUESDAY, AS
TEMPS WARM BACK UP INTO THE MID 70S.

FCSTID = 7
ICT   78  60  72  61 /  60  70  50  60
HUT   72  54  69  57 /  60  70  50  60
EWK   77  58  70  60 /  60  70  50  60
EQA   80  60  73  61 /  60  70  50  60
WLD   79  60  77  61 /  50  60  50  60
RSL   63  47  64  51 /  80  50  50  60
GBD   63  49  66  53 /  80  60  50  60
SLN   66  51  67  55 /  80  60  50  60
MPR   77  57  70  60 /  60  70  50  60
CFV   88  62  82  64 /  30  40  50  60
CNU   87  62  79  62 /  30  60  50  60
K88   86  62  77  62 /  30  70  50  60

.ICT...
KS...NONE.

LAWSON
Hazardous weather outlook, Oct 2, 12:00 PM CDT, 1 hour 11 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1200 PM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...
NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD PERSIST THIS AFTERNOON
MAINLY ALONG, AND NORTHWEST, OF A LINE FROM ANTHONY, TO WICHITA, TO
COTTONWOOD FALLS. RAINFALLS GENERALLY IN THE 1/2 TO 1 INCH RANGE
ARE POSSIBLE ALONG AND NORTHWEST OF THIS SAME LINE.

SOUTHEAST OF THE ANTHONY, TO WICHITA, TO COTTONFALLS LINE, ONE
SHOULD EXPECT SCATTERED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS
MAY APPROACH SEVERITY, WITH HAIL TO AROUND 1 INCH DIAMETER, WINDS
GUSTS TO AROUND 60 MPH BOTH POSSIBLE.

FOR TONIGHT, THUNDERSTORMS WILL INCREASE IN BOTH COVERAGE AND
INTENSITY, ESPECIALLY OVER FAR SOUTH-CENTRAL AND ALL OF SOUTHEAST
KANSAS AS A SLOW-MOVING, BUT STRONG COLD FRONT APPROACHES. THE
PRIMARY THREAT WILL BE VERY HEAVY RAINS, WITH A FEW LOCATIONS
RECEIVING AROUND 2 INCHES BY DAYBREAK THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE ACTIVATED LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHEAST KANSAS, AS WELL AS HARPER,
SUMNER, COWLEY, SEDGWICK, AND BUTLER COUNTIES OF SOUTH-CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...

FOR THURSDAY THROUGH SATURDAY
TWO POSSIBILITIES WILL EXIST FOR SEVERE WEATHER THURSDAY. FIRST
DURING THE AFTERNOON ALONG THE WARM FRONT, WHICH WILL MOST LIKELY BE
DRAPED ACROSS SOUTHERN KANSAS. LATER IN THE EVENING ANOTHER THREAT
FOR SEVERE STORMS WILL OCCUR, AS THE COLD FRONT AND STRONG UPPER
LEVEL DISTURBANCE SWEEP THROUGH THE AREA. THE MAIN SEVERE THREAT
WILL BE SEVERE WINDS AND LARGE HAIL.

FOR SUNDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:49 PM CDTSevere Thunderstorm WarningICTSedgwick56 min
Oct 2, 3:29 PM CDTSevere Thunderstorm WarningICTCowley46 min
Oct 2, 3:35 PM CDTFlash Flood WarningICTCowley5 hr
Oct 2, 3:55 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk65 min
Oct 2, 4:18 PM CDTSevere Thunderstorm WarningICTGreenwood42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.